Lightning, Polk
- When
- June 29, 9:31 AM CST
- Where
- Polk County, Johnston
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Thunderstorms moved through central Iowa during the morning hours. As they passed over the NWS Forecast Office in Johnston, lightning struck the building damaging several systems and injuring one employee.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms moved through central Iowa during the morning hours. As they passed over the NWS Forecast Office in Johnston, lightning struck the building damaging several systems and injuring one employee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 2:50 AM CST, 6 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 AM CDT WED JUN 29 2005 .DISCUSSION... THUNDERSTORM POTENTIAL TODAY AND TONIGHT ARE THE PRIMARY FOCUS FOR THE UPCOMING FORECAST PERIOD. SFC WARM FRONT HAS MOVED INTO EXTREME SW IA AS OF 08Z. STRONG MOISTURE TRANSPORT AND CONVERGENCE IN PLACE ACROSS WEST CENTRAL IA BEING AIDED BY A 45 KT LLJ WITH THUNDERSTORMS HAVING DEVELOPED ACROSS THE FAR WESTERN PORTION OF THE STATE. MOST UNSTABLE CAPES OF 2000 J/KG EXIST ACROSS THE AREA ALONG WITH INCREASING MID LEVEL LAPSE RATES OF 7 TO 7.5. AHEAD OF THE CONVECTIVE BAND...A VAST OF AMOUNT OF ALTO CUMULUS HAS DEVELOPED AND THIS RAISES CONCERNS ABOUT CONVECTION ONGOING THROUGHOUT THE DAY ACROSS THE WARM SECTOR...ESPECIALLY ACROSS THE NORTH AND NORTHEAST. HOW THE MORNING CONVECTION EVOLVES WILL HAVE SIGNIFICANT IMPACTS TO THE SEVERE POTENTIAL LATE THIS AFTERNOON AND EVENING AS THE SFC BOUNDARY AND MAIN UPPER LEVEL ENERGY ARRIVES. IF THUNDER DOES PUSH NORTH OF IOWA TODAY AND HEATING IS ABLE TO COMMENCE ACROSS THE NORTH...THEN A SIGNIFICANT SEVERE WEATHER EVENT WILL BE POSSIBLE ACROSS THIS AREA WITH SUPERCELLS LIKELY HOWEVER THE TORNADIC THREAT WILL BE LESSENED DUE TO HIGH LCL AND LFC HEIGHTS BUT CONDITIONS WILL BE FAVORABLE FOR A DERECHO TYPE EVENT OVER SRN MN AND NRN IA THIS EVENING. REFER TO SWODY1 FOR ADDITIONAL DETAILS. THE TORNADIC THREAT WOULD SHIFT SOUTH INTO IOWA IF CLOUD COVER PERSISTS ACROSS NORTHERN IOWA THIS AFTERNOON AND A SECONDARY BOUNDARY DEVELOPS OVER CENTRAL IOWA DUE TO DIFFERENTIAL HEATING WITH BACKED FLOW AND GREATER SFC VORTICITY ALONG FRONT. AT THIS TIME FAVOR THE LATTER BUT CONFIDENCE IS NOT EITHER WAY. WILL MENTION SEVERE POTENTIAL ACROSS THE ENTIRE CWA WITH GREATEST POPS ACROSS THE NORTH TODAY AND TONIGHT...DECREASING FROM WEST TO EAST OVERNIGHT. EXPECT STORMS TO BE PROGRESSIVE OVERNIGHT AND SHOULD LIMIT THE HEAVY RAIN POTENTIAL THOUGH ONE TO TWO INCH RAINS ARE NOT OUT OF THE QUESTION ESPECIALLY WITH LARGER STORMS. AFOREMENTIONED CLOUD POTENTIAL TODAY WILL ALSO BE PROBLEMATIC FOR HIGHS TODAY. WILL RUN ON THE COOL SIDE OF GUIDANCE DUE TO POTENTIAL CLOUDS. LOWER DEWPOINTS WILL ARRIVE FOR THURSDAY HOWEVER IT WILL REMAIN WARM WITH HIGHS IN THE MID TO UPPER 80S WITH WESTERLY FLOW IN PLACE. A SECONDARY SURGE OF COLD ADVECTION WILL MOVE THROUGH THURSDAY NIGHT WITH COOLER TEMPERATURES BEING REALIZED FOR FRIDAY WITH HIGH PRESSURE MOVING IN. THE HIGH MOVES EAST FOR SATURDAY WITH WARM ADVECTION RETURNING. AN ACTIVE PATTERN RETURNS FOR SUNDAY AND INTO THE REMAINDER OF THE EXTENDED WITH SOUTHWESTERLY FLOW BECOMING RE-ESTABLISHED AND ANOTHER FRONTAL BOUNDARY LINGERING ACROSS THE MIDWEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 530 AM CDT WED JUN 29 2005 IAZ004>007-015>017-023>028-033>039-044>050-301030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 530 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND CENTRAL IOWA NORTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE AREA FOR LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE ONGOING ACROSS PORTIONS OF THE AREA THIS MORNING AND EARLY THIS AFTERNOON. AN ISOLATED STORM OR TWO MAY BE SEVERE WITH NICKEL SIZED HAIL AND 60 MPH WINDS WITH THIS INITIAL ACTIVITY. ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT OVER WESTERN IOWA LATE THIS AFTERNOON AND WILL OVER SPREAD THE REMAINDER OF THE AREA THIS EVENING. SEVERE STORMS ARE LIKELY WITH THIS ACTIVITY. SUPERCELLS WITH GOLFBALL SIZED HAIL...70 MPH WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE INITIALLY WEST OF INTERSTATE 35. THESE STORMS MAY EVOLVE INTO A DAMAGING WIND EVENT AS IT PROGRESSES TO THE EAST WITH THE MAIN THREAT BECOMING STRAIGHT LINE WINDS UP TO 75 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BETWEEN 6 PM AND MIDNIGHT TODAY. ACTIVATION MAY ALSO BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT. IAZ057>062-070>075-081>086-092>097-301030- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 530 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE AREA TODAY AND TONIGHT. A FEW ISOLATED STORMS ARE POSSIBLE THIS MORNING AS A WARM FRONT LIFTS NORTH ACROSS THE AREA. AN ISOLATED STORM OR TWO MAY BE SEVERE WITH NICKEL SIZED HAIL AND 60 MPH WINDS WITH THIS INITIAL ACTIVITY. ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT OVER WESTERN IOWA LATE THIS AFTERNOON AND WILL OVER SPREAD THE REMAINDER OF THE AREA THIS EVENING. SEVERE STORMS ARE POSSIBLE WITH THIS ACTIVITY. QUARTER SIZED HAIL AND WINDS TO 65 MPH WILL BE THE MAIN THREATS. AN ISOLATED TORNADO WILL BE POSSIBLE THIS EARLY THIS EVENING WEST OF INTERSTATE 35. DAMAGING WINDS WILL BECOME THE PRIMARY THREAT AFTER 9 PM AS THE STORMS PROGRESS TO THE EAST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AND SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING BETWEEN 5 PM AND MIDNIGHT. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. DONAVON
The Des Moines radar (KDMX), 13 km away, was scanning. The volume nearest the first event began at 15:30 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453499.